Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 12, NWS Brownsville, TX

September 3, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this tornado warning at Sep 3, 2004, 7:11 PM CDT for Hidalgo County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 7:11 PM CDT (00:11 UTC)
Expired
Sep 3, 2004, 8:00 PM CDT
In force
49 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 102 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 040011
TORBRO
TXC215-040100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
711 PM CDT FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HIDALGO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 711 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR PALMVIEW...OR 6 MILES NORTH OF MISSION...MOVING EAST AT 5 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  HIDALGO COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2638 9841 2623 9836 2628 9820 2644 9824

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:00 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT FRI SEP 03 2004

.SHORT TERM...OVER THE WESTERN PORTION OF THE CONUS AREA...TWO 5H
FEATURES WILL BE THE MAJOR PLAYERS.  THE FIRST IS A STRONG 5H SHORT
WAVE PROGGED TO DIG DOWN ACROSS THE ROCKIES AND EVENTUALLY MOVING
OUT INTO THE CENTRAL U.S. BY THE 60 HR MARK.  MEANWHILE...FURTHER
SOUTH...A QUASI-STATIONARY SHORT WAVE REMAINS ANCHORED IN PLACE OVER
THE TX COASTLINE PRODUCING THE RECENT CONV.  THE ETA AND GFS DIFFER
A BIT ON THE EVENTUAL RESOLUTION OF THE SHORT WAVE OVER THE TX
COASTLINE...BUT THE OVERALL TREND IS FOR THIS FEATURE TO BE
GRADUALLY PUSHED SOUTHWARDS AS THE 5H RIDGE STARTS REBUILDING OVER
THE TX/MEX BORDER REGION. AS A RESULT OF THIS GRADUAL DISSIPATION OF
THE SHORT WAVE OVER TX COASTLINE...BOTH THE ETA AND THE GFS
GRADUALLY DROP OFF THE OVER POPS AROUND THE REGION...BUT MAINTAIN
SOME ISOLD CONV FOR THE UPCOMING LABOR DAY WEEKEND.  SO WILL REFLECT
THIS TREND IN THE CURRENT ZFP PACKAGE WITH ONLY SOME MINOR
ADJUSTMENTS NEEDED TO THE OVERALL ALIGNMENT.  SOME DECENT CONVECTION
HAS FIRED UP JUST SOUTH OF THE RIO GRANDE RIVER AND IS MOVING
NORTHWARDS TOWARDS THE WESTERN PORTIONS OF THE BRO CWA.  AFTERNOON
HEATING IS HELPING GENERATE THIS ACTIVITY WHICH SHOULD LINGER INTO
THE EARLY EVENING.  THE SOIL MOISTURE LEVELS HAVE INCREASED SOMEWHAT
WITH THE RECENT CONV AND THESE STORMS TO THE SOUTH MAY MEET OR
EXCEED THE RAINFALL RATES NEEDED FOR FLASH FLOODING.  SO WILL POST
AN FFA FOR ZAPATA...STARR...HIDALGO AND JIM HOGG COUNTIES INTO THE
EARLY EVENING.  MAV AND MET FORECAST TEMPS ARE IN PRETTY GOOD
AGREEMENT FOR THE WEEKEND AS THE DECREASING CLD COVER AND POPS WILL
ALLOW AFTERNOON HIGH TEMPS TO REBOUND A LITTLE. THEREFORE...WILL NOT
DEVIATE TOO MUCH FROM NUMERICAL TEMP GUIDANCE.
&&

.LONG TERM...GFS AND ECMWF GUIDANCE BOTH INDICATE THE 5H RIDGING
REBUILDING OVER THE SOUTH CENTRAL PLAINS STATES AND THE BORDER
REGION AFTER THE 60 HR MARK.  ACCORDINGLY...WITH THE INCREASING
SUBSIDENCE FLOW...MOISTURE LEVELS WILL DROP OFF STEADILY THROUGHOUT
THE UPCOMING EXTENDED PERIOD.  WITH THE RESIDUAL MOISTURE STUBBORNLY
HOLDING ON AND DAYTIME HEATING BECOMING MORE PROMINENT...BELIEVE
THAT ANY CONV WILL BE MORE DRIVEN BY SEA BREEZE ACTIVITY AND
AFTERNOON HEATING NEXT WEEK AND WILL WORD THIS ACCORDINGLY IN THE
LONGER RANGE PERIOD.  WITH THE INCREASED 5H RIDGING EXPECTED OVER
THE REGION...HIGH TEMPS WILL GO ABOVE CLIMO ONCE AGAIN.  TWO SURFACE
FEATURES WILL POTENTIALLY AFFECT THE TX COASTLINE LATE NEXT WEEK.
THE FIRST IS A STRONG 5H SHORT WAVE AND ACCOMPANING STRONG SURFACE
FRONT WHICH IS PROGGED TO PUSH TOWARDS THE GULF COAST LATE NEXT
FRI/EARLY SAT.  MEANWHILE...GFS IS MOVING WHAT IS CURRENTLY T.S.
IVAN INTO THE EASTERN GULF OF MEX BY NEXT SUNDAY.  AS ALWAYS...
RESIDENTS ALONG THE LOWER TEXAS GULF COAST WILL NEED TO CLOSELY
MONITOR THE PROGRESS OF IVAN AND CONTINUE TO MONITOR THE LATEST
STATMENTS AND FORECAST FROM TPC.
&&

.MARINE...AT 18Z...BUOY020 REPORTED NORTH WINDS AT 6 KTS AND SEAS AT
2 FEET. COASTAL TROUGHING DRIFTED NORTH. ISOLATED SHOWERS AND
THUNDERSTORMS REMAIN THROUGH THE FORECAST AS AN UPPER LEVEL
DISTURBANCE REMAINS TO THE WEST. WINDS AND SEAS WILL BE HIGHER IN
AND NEAR ANY CONVECTION. THE UPPER LEVEL DISTURBANCE COMBINED WITH
A WEAK SFC PGF WILL RESULT IN LIGHT WINDS AND LOW SEAS WITH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. BY
TUESDAY A WEAK COLD FRONT APPROACHES THE COASTAL BEND PRODUCING A
SLIGHT INCREASE IN SEAS.
&&

.AVIATION...RGV REMAINS PREDOMINANTLY VFR WITH A FEW PATCHES OF MVFR
CIGS MOVING ACROSS THE REGIONAL AIRPORTS. EXPECT PREDOMINANTLY VFR
CONDITIONS WITH TEMPO MVFR TO IFR CIG AND VIS DUE TO SCT TSTMS AND
PATCHY OVERNIGHT FOG. PRECIP CHANCES DECREASE THROUGH THE WEEKEND AS
AN UPPER LEVEL DISTURBANCE MIGRATES EAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL     76 91 76 92 77/ 20 30 10 20 10
BROWNSVILLE             75 92 75 93 76/ 30 30 10 20 10
HARLINGEN               75 92 75 93 76/ 30 30 10 20 10
MCALLEN                 74 94 74 95 75/ 60 30 10 20 10
RIO GRANDE CITY         74 94 74 95 75/ 60 30 10 20 10
SOUTH PADRE ISLAND      77 91 77 92 78/ 20 30 10 20 10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 9 PM FOR
TXZ248-249-252-253.
&&

SYNOPTIC/GRIDS...60
AVIATION/MARINE...55
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Sep 3, 4:30 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT FRI SEP 3 2004

TXZ248>257-041000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
430 PM CDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT WILL LIKELY PRODUCE
HEAVY RAINFALL AT TIMES. THIS RAINFALL CAN CAUSE URBAN FLOODING AND
DANGEROUS DRIVING CONDITIONS. BE ON THE ALERT FOR ROADWAY PONDING
...AND ALWAYS REMEMBER...WHEN CONFRONTED WITH WATERS OF UNKNOWN
DEPTH...TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AGAIN FOR SATURDAY.
SOME DRYING IS EXPECTED BY LATE SUNDAY AND LABOR DAY...BUT RAIN
CHANCES INCREASE AGAIN BY TUESDAY AND WEDNESDAY. THE MAIN HAZARD FOR
THE WEEK WILL BE INCREASED RUNOFF DUE TO SATURATED GROUND...AND URBAN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PHILO

In the hours before

Special weather statement, Sep 3, 6:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
652 PM CDT FRI SEP 3 2004

TXZ253-040100-
HIDALGO-
652 PM CDT FRI SEP 3 2004

...FUNNEL CLOUD REPORTED 7 MILES NORTHWEST OF MCALLEN...

A FUNNEL CLOUD LOCATED ABOUT 7 MILES NORTHWEST OF MCALLEN WAS
REPORTED TO THE LOCAL TELEVISION MEDIA. HEAVY SHOWERS ARE BEING
DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR IN THAT
AREA...AND NO ROTATION WAS NOTED AT THIS TIME.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM FOR HIDALGO...STARR...JIM
HOGG AND ZAPATA COUNTIES...AS SHOWER AND THUNDERSTORM DEVELOPMENT
CONTINUES JUST SOUTH OF THIS REGION...IN ADJACENT MEXICO.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION.

PHILO
PHILO

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.